Flash Flood, Custer
- When
- July 8, 7:30 PM MST to 9:00 PM MST
- Where
- Custer County, 5 mi SSE of Wetmore
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.109, -105.367 (the zone’s center; the record gives no point)
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 8, 1:11 PM MST, 6 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 211 PM MDT SAT JUL 8 2006 .SHORT TERM... (TONIGHT AND SUNDAY) HEAVY RAIN AND THE POTENTIAL FOR FLASH FLOODING ARE ONCE AGAIN THE MAIN CONCERN. A SHRTWV TROF EVIDENT IN THE WV IMAGERY NEAR THE 4 CORNERS AREA WL CONTINUE TO HELP KICK OFF SHOWERS AND TSTMS ACRS THE FORECAST AREA. SHOWERS ACROSS MUCH OF THE AREA THIS MORNING HAVE BEEN MOVING WITH THE 500MB FLOW FROM THE SOUTH TO THE NORTH. THE SPEED OF THE SHOWERS HAS BEEN AROUND 30 MPH. WITH THE FAIRLY FAST MOVEMENT OF THE SHOWERS...WE HAVE NOT SEEN ANY SIGNIFICANT ACCUMULATIONS YET. HOWEVER THUNDERSTORMS WL BECOME MORE WIDESPREAD AND WL TEND TO TRAIN OVR THE SAME AREAS...ESPECIALLY ALONG AND NEAR THE SERN MTS THIS EVENING. THESE STORMS WL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN AND THUS SIGNIFICANT ACCUMULATIONS COULD OCCUR IN A SHORT PERIOD OF TIME WITH RAINFALL RATES OF 1 TO 2 INCHES PER HOUR...AND SOME EVEN HIGHER THAN THAT. WL KEEP THE FLASH FLOOD WATCH AS IT IS. OF COURSE THE BURN SCARS ALONG AND NR THE SERN MTS AND URBAN AREAS WL BE THE MOST PRONE TO FLASH FLOODING. LATER TONIGHT THE UPR DISTURBANCE WL STILL BE AFFECTING THE AREA...BUT THE MAIN FOCUS FOR SHOWERS AND THUNDERSTORMS LOOKS AS THOUGH IT WL SHIFT TO BE MORE OVR THE SERN PLAINS...HOWEVER THERE WL STILL BE THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS ALL ACRS THE AREA. THERE REALLY IS NOT ALL THAT MUCH OF A CHANGE FOR SUNDAY AS AN UPR TROF WL BE OVR THE STATE AND MSTR REMAINS PLENTIFUL. WL AGAIN SEE A VERY GOOD CHANCE FOR SHOWERS AND TSTMS...ALONG WITH A HEAVY RAIN POTENTIAL. THE NAM IS SHOWING THE BEST CHANCES FOR PCPN WL BE ALONG THE WET MTS...AND PIKES PEAK/RAMPART RANGE AND NEARBY LOWER ELEVATIONS. WL INCREASE POPS IN THESE AREAS. MODELS ARE NOT SHOWING AS MUCH QPF FOR SUN AS THEY WERE FOR TODAY. WL NOT ISSUE A FLASH FLOOD WATCH FOR SUNDAY AT THIS TIME...WL LET LATER SHIFTS EVALUATE NEWER NEXT COUPLE MODEL RUNS. BUT THERE IS THE POSSIBILITY THAT A WATCH MAY BE NEEDED. WITH ALL THE CLOUDS AND RAIN...TEMPS WL REMAIN BELOW NORMAL. 28 .LONG TERM... (SUNDAY NIGHT THROUGH SATURDAY) ...MORE STORMS ON MONDAY... ...RETURN TO DRY AND HOT WEATHER NEXT WEEK... SUN NI INTO MON...THE UPPER LOW MOVING INTO S CO WILL PHASE WITH UPSTREAM WAVE CURRENTLY MOVING INTO THE PAC NW. TAIL END OF A COLD FRONT ASSOCIATED WITH THE DEEPENING LOW OVER AB-SK WILL MOVE THROUGH SE CO SOMETIME MON AFTERNOON TO MON NIGHT. LATEST WRF/NAM MAINTAINS CAPE OF 1500-2500 J/KG MON MORN IN MOIST PREFONTAL ENVIRONMENT OVER THE SE PLAINS...SUPPORTED BY SE SFCE FLOW. MID LEVEL WINDS WILL INCREASE CONSIDERABLY ON MON AS THE LOW TO THE N INTENSIFIES. WILL HAVE TO WATCH FOR THE POTENTIAL OF SEVERE WX OVER THE EASTERN ZONES AS BULK SHEAR INCREASES TO 40-50 KTS. FRONTAL PASSAGE MON NITE WILL SIGNAL THE END TO THIS EARLY MONSOON AND A RETURN TO WARM AND DRY WEATHER. WILL PROBABLY FLIRT WITH THE CENTURY MARK HERE AT KPUB ONCE AGAIN DURING THE LATTER HALF OF NEXT WEEK...AS A RIDGE OVER S PLAINS REBUILDS. A FAIRLY STRONG JET MAX WILL BE MOVING THROUGH S CANADA DURING THIS TIME...SO COULD SEE DISTURBANCES TO THE N DEVELOP WHICH WOULD IMPACT MAINLY THE MTN AND N ZONES. HAVE MAINTAINED LOW GRADE DIURNAL POPS THROUGH SAT. ROSE && .PUB WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR COZ072-COZ073-COZ074- COZ075-COZ076-COZ077-COZ078-COZ079-COZ080-COZ081-COZ082-COZ083- COZ084-COZ085-COZ086-COZ087-COZ088. && 28/44
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 719 AM MDT SAT JUL 8 2006 COZ058>089-093>099-091330- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 719 AM MDT SAT JUL 8 2006 ...A FLASH FLOOD WATCH REMAINS IN EFFECT FROM NOON TODAY UNTIL LATE TONIGHT FOR THE SOUTHEAST COLORADO MOUNTAINS AND ADJACENT PLAINS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT HEAVY RAINFALL AND FLOODING WILL BE POSSIBLE OVER THE SOUTHEAST COLORADO MOUNTAINS AND ADJACENT PLAINS TODAY AND TONIGHT. RAINFALL ACCUMULATIONS OF 1 TO 2 INCHES WILL BE POSSIBLE IN THIS AREA BY SUNDAY MORNING. IN AREAS OF MORE INTENSE THUNDERSTORM RAINFALL... AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE BY SUNDAY MORNING. THE HEAVY RAIN...COMBINED WITH ALREADY SATURATED GROUNDS FROM RECENT DAYS... WILL RESULT IN A HIGH POTENTIAL FOR FLOODING ACROSS SOUTHEAST COLORADO TODAY AND TONIGHT. SERIOUS FLASH FLOODING IS POSSIBLE. WILDFIRE SCARS...URBANIZED AREAS...AND LOCATIONS THAT HAVE SEEN RECENT FLOODING OR HEAVY RAIN...WILL ALL BE ESPECIALLY SUBJECT TO FLOOD PROBLEMS TODAY AND TONIGHT. ALTHOUGH A FLASH FLOOD WATCH IS ONLY IN EFFECT FOR THE SOUTHEAST COLORADO MOUNTAINS AND ADJACENT PLAINS...ALL REMAINING AREAS OF SOUTHERN COLORADO WILL ALSO HAVE THE POTENTIAL TO SEE HEAVY RAIN TODAY. HOWEVER...THE FLOODING IN THESE AREAS IS EXPECTED TO BE MORE LOCALIZED AND GENERALLY OF LESSER IMPACT. THIS IS A POTENTIALLY DANGEROUS SITUATION FOR SOUTHERN COLORADO. PAY CLOSE ATTENTION TO THE WEATHER TODAY AND TONIGHT. STAY TUNED TO NOAA WEATHER RADIO...THE LOCAL MEDIA...OR MONITOR THE INTERNET FOR THE MOST TIMELY WARNING AND FORECAST INFORMATION ISSUED BY THE NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A MOIST AIRMASS IS PROJECTED TO CONTINUE OVER SOUTHERN COLORADO SUNDAY INTO MONDAY...ALLOWING THE HEAVY RAIN AND ASSOCIATED FLOODING THREAT TO CONTINUE SUNDAY INTO MONDAY. ONCE AGAIN...URBAN AREAS...SMALL STREAMS...ARROYOS...AND BURN SCARS WILL ALL BE SUBJECT TO FLASH FLOODING. DUE TO EXISTING MOIST SOILS...THE THREAT OF FLASH FLOODING WILL CONTINUE...ESPECIALLY IN AREAS THAT HAVE SEEN HEAVY RAINS THE PAST SEVERAL DAYS. THE FLASH FLOOD THREAT WILL CONTINUE TO BE EVALUATED DAILY BASED ON THE PREVIOUS DAYS RAINFALL. ASIDE FROM THE HEAVY RAIN AND FLOOD POTENTIAL...OTHER WEATHER CONCERNS FOR SUNDAY AND MONDAY WILL BE WIND GUSTS UP TO 45 MPH...HAZARDOUS LIGHTNING AND HAIL UP TO 1/2 INCH IN DIAMETER IN THE STRONGEST STORMS. ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH...HAIL UP TO 1/2 INCH IN DIAMETER AND HAZARDOUS LIGHTNING ARE EXPECTED TUESDAY INTO FRIDAY OVER THE REGION. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE LIKELY OVER MUCH OF SOUTHERN COLORADO TODAY AND TONIGHT.
The Pueblo radar (KPUX), 111 km away, was scanning. The volume nearest the first event began at 02:28 UTC.
2 flash flood. Local standard time, as filed.
Up to two inches of rain fell in a short time on already saturated ground on the Mason Gulch Burn Scar in northwest Pueblo and northeast Custer Counties...creating flash flooding conditions that produced fast flowing waters and debris two feet deep and 100 feet wide.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522083, 5522084.